Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
133 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest ways to wean off pain killers for chronic pain

Answered by
Dr.
Dr. Rakesh Madhyastha

Nephrologist

Practicing since :2009

Answered : 4360 Questions

default
Posted on Tue, 27 Jan 2015 in Pain Management
Question: I've been on Avinza for chronic pain for a few years now. Was at 240mgq at my XXXXXXX then went to 180mgs, then to 120mgs, then to 80mgs, down to 45mgs. Then tried to go off on my own and had horrible withdrawals and called my Dr. and went to pharmacist to ask what he thought so I'd be prepared at next Dr. appointment. This was back in beginning of November. My doctor switched me to 30 mgs of MS Contin and I'd taken that for a few weeks, then went to 15 mgs. My Rheumatologist retired Dec. 19th and I have a new Rheumatologist who I see in January, I also had to find a new PC Dr. as my regular Dr. is now Medical Director of larger practice and only is there 1 1/2 days per week and is further away now. My new PC Dr. tells me if I'm still not off the Avinza/MS Contin she will continue to help me wean, but I'd like to be totally off when I go XXXXXXX 16th. So far I've taken nothing since Sunday morning. I know that's not a long time, but last time I tried to stop I got a few days and couldn't take it. I had also been trying every couple of days back in December but then went on the 15mgs daily through the Holidays as I felt I shouldn't be detoxing during the holidays and was very busy. Sorry, so long but I want you to see what and how I'm doing this. My doctor that retired tells me with my pain level I am going to be in a lot of pain and I read that muscle aches are part of the withdrawal symptoms, I also know stomach issues, and jitteriness, twitchy muscles etc. are withdrawal symptoms - I had all back in November. As I've gone since Sunday without any MS Contin and can tell I'm in withdrawal but nothing like before - it seems bearable. Should I just stay off it at this point? Or, see how my body does - I've got the stomach issues and really hurt, but that is life for me now, I guess. My new doctor's say don't prescribe it and I am 59 now - I don't want to be an 80 year old women still on strong pain meds - I need to learn another way to control my pain. Are you able to give me any advice? Am I doing this properly weaning off my narcotic pain meds properly? Thank you for any advise you can give me. XXXXXXX
doctor
Answered by Dr. Rakesh Madhyastha 33 minutes later
Brief Answer:
Alternate medicine

Detailed Answer:
Hello

Thanks for the query

The best alternate ways to wean off addictive medicine is to try alternate medicine.
The ideal ways are
1. Accupuncture
2. Meditation
3. Yoga

I also recommend that you take up a new hobby which you can get engrossed into. There is no better way to wean off pain killers than to taper and stop like how your doctor is doing. One can also try to be on other painkillers as an adjunct during the weaning off period.

I hope I was of help

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 11 minutes later
I've been taking Advil. Is it OK, to take a Hydrocodone which is 5.5 strength if I feel that I really need something to help? I will try the other alternatives you told me but for the next few days which will be most difficult, I believe, maybe not. Is it OK then to take a low dose of Hydrocodone every few days just to help, or would that deter my efforts? Otherwise, if you prefer I can call my PC doctor and try to get advice from her. I'm trying not to take anything at all and feel if withdrawal symptoms get too bad, what is the best way to lessen them? With meditation, or with Advil, or would my body as it has become addicted over the years need a pain medication that will stop the withdrawal, without taking the MS Contin. I want it totally out of my system and I want to do this properly. Thank you very much. XXXXXXX

doctor
Answered by Dr. Rakesh Madhyastha 7 minutes later
Brief Answer:
Can be taken

Detailed Answer:
Hello

Thanks for getting back

30 mg is a very high dose, I recommend that you take 15 mg divided doses instead of 30 mg at one time. There is nothing wrong in taking it once in a while ( <1 time a week). That will work well even for the addiction

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 20 minutes later
I'm sorry. I just want to make sure I understand this. On the Lortab (Hydrocodone - APAP 5-500, that 5-500 actually means it's 30 mg? It's an old prescription that only has a couple of pills in it. as I'm going off 15 mg of the MS Contin then, can I just break it in have as you say above to get the 15 mg? Again - as it says 5-50 on it I want to make sure. Thank you and this will be my last question. I appreciate your help/assistance/knowledge.
XXXXXXX
doctor
Answered by Dr. Rakesh Madhyastha 4 minutes later
Brief Answer:
Combination drug

Detailed Answer:
Hello

Thanks for getting back

APAP 5-500 is a combination drug. It has 500mg of acetaminophen and 5 mg of hydrocodone.Breaking the tablet into half will give you 2.5mg of hydrocodone and 500 mg of acetaminophen

MS contin is morphine, which is a different class of drug

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 23 minutes later
Thank you.
doctor
Answered by Dr. Rakesh Madhyastha 3 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello

I wish you all the best. Anong my patients yoga and mediation have given the best results, I recommend you to try that first amongst the various choices

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 14 hours later
OK, I will. I have not taken anything and feel I am doing ok, enough, to not resort to trying anything other than meditation. I am hurting too much to try Yoga at the moment. My Dr. who I last saw in December and is now retired warned me I'd be in a lot of pain. I'm not going off meds because I don't hurt anymore, or I'm just taking them to take them. I'm taking them for Lupus, MCTD, chronic migraines, and Degen. Disk Disease in my spine. He says it's to be expected that I will hurt and have to deal with it. I've been doing meditation, listening to music and will resume light stretching and maybe Yoga when the really cold weather let's up and my joints will move better again. I am doing Ok with minimal withdrawal symptoms so far. Thank you for your help.
doctor
Answered by Dr. Rakesh Madhyastha 10 hours later
Brief Answer:
will require long term treatment

Detailed Answer:
Hello

lupus and chronic migraine will require long term treatment . I don't think it's wise to stop or taper these medicines on your own without supervision.
I recommend that you see a rheumatologist for lupus or find another doctor of At least MD internal medicine grade for your multiple issues.

Regards
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Treatment/Therapy

Recent questions on  Avinza

doctor1 MD

I am a chronic pain patient with my spine. Had two failed surgeries. My new pain doc took me down from 90 mg avinza 2 times daily which was working...

doctor1 MD

If I switch from Avinza 90 ER to Xartemis 7.5 ER (X two twice a day) do you think I will experience withdrawals if I swich.

doctor1 MD

I have severe spinal stenosis ,spondylolthesis with pars defect spondylosis and chronic tendinitis in both shoulders.i was taking 90 mil of Avinza...